It's easy to get answers about health and nutrition! Just send your question by email to email@example.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I have been on Coumadin for 3 yrs since having a heart valve replacement. Lately, I am sleepy all the time. Seems like I can't watch a movie or work on the computer without falling asleep. I think I am low on iron, but what can I do about eating foods rich in iron without it affecting the Coumadin?
While most people automatically think of spinach and other greens as being high in iron, there are a lot of other great choices. Here's a list of foods that are high in iron.
Note that there are only a few items on this that are high in Vitamin K.
If you believe that you are iron deficient, call your doctor and make an appointment today. He or she would want to know if you are not feeling well while taking Coumadin. Being iron deficient can be a sign of blood loss and for those on Coumadin we are very concerned about such things. Call now.
Thanks for writing,
Timothy S. Harlan, MD, FACP